Ohio, 2017

Damaging Winds in Ohio, June 29, 2017

June 29, 2017 · NWS CLE · 6 events in 3 counties and zones

A warm front moved over northern Ohio causing a line of showers and thunderstorms to develop. Portions of the line became severe and a downburst caused a lot of damage in Stark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$158,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front moved over northern Ohio causing a line of showers and thunderstorms to develop. Portions of the line became severe and a downburst caused a lot of damage in Stark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 29, 5:12 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 29, 5:12 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
612 PM EDT Thu Jun 29 2017

.SYNOPSIS...
Scattered showers and storms will be possible tonight through
Saturday. A weak cold front over the upper midwest will move
slowly east across the area Saturday and be followed by another
weak cold front on Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Main forecast changes with this update revolve around ongoing
convection across the eastern half of the forecast area.
Expecting this activity to generally weaken through the the next
several hours. Lightning activity has been minimal, storms have
done little to organize and strengthen, and instability is
quickly diminishing across the area, so at the current time
think that the severe threat is minimal, albeit non-zero, for
the next couple of hours.

Better precip chances should arrive later tonight, especially
across northwest Ohio, as mid level disturbance and increasing
southwest low level jet ramp northeast into the area. Models
have been fairly consistent with this feature despite poor
performance with the evolution of this afternoon's convection.
Will keep likely pops in for this time across the western part
of the area. Otherwise, minimal changes to forecast with this
update.

Previous discussion...
Cumulus clouds are widespread across the region, but no sign
yet of any towering CU. Some storms may develop or move into
northwest Ohio late this evening. There is a chance of an
isolated severe storm from near Toledo to the Finlay area as
these storms develop. We may see a few other storms develop
across the northern tier of the CWA near sunset. With steep
lapse rates and 30+ knots of 0-6 km bulk shear, any storm that
is able to form will have at least a chance of becoming strong
or possible severe. A widespread severe threat is not expected
through tonight. A nocturnal southwesterly low-level jet will
encourage some isolated to scattered showers and storms through
much of the overnight hours.

As we head into Friday we will see storms develop across the
area, initially near Lake Erie and then slowly progressing
southward through the afternoon and evening hours. The entire
forecast area is in a slight risk for severe storms Friday with
damaging winds the primary threat. Some marginally severe hail
will also be possible with the strongest storms. There is some
risk for flooding as well if storms are able to train over the
same area. The severe threat will diminish Friday night, though
there will still be at least a chance of additional showers and
storms through the overnight hours.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Models are trying to come to a consensus in the short term period as
a cold front is progged to move east across the area. The front
is expected to slow and then stall during the day Saturday just
south and east of the region and then begin to push east
Saturday night. The differences in the models indicate a lot of
moisture with the front to limited moisture. I think a blend of
the models is in order with this package to account for the wide
variations in the chance for showers and thunderstorms.

High pressure is expected to build east out of the middle
Mississippi Valley region Sunday into Monday. This will bring a
period of dry weather for the most part Sunday. The exception
is that some of the models are suggesting lingering moisture
over the east and with upper level broad trough in place, can't
rule out the possibility for some shower and thunderstorm
activity Sunday afternoon. Then, as high pressure moves east, a
cold front will approach from the northwest late Sunday night
into Monday morning. The front is expected to become stationary
across the Ohio Valley by Monday afternoon. More high pressure
builds east across the Great Lakes Monday.

No strong warm air advection will take place during this period as
the quick shots of cool air advection take place through this
period. Overnight lows will remain in the lower to middle 60s
and highs upper 70s in the northeast to lower 80s elsewhere.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Upper level trough will move through the area by Monday night with a
cold front sagging south of the region. Since the front will stall
near or just south of the area and northwesterly flow at the middle
levels of the atmosphere may still have ripples of low pressure
moving through it we will keep some low chances for
showers/thunderstorms. The region may be dry Wednesday night as we
await the approach of the next area of low pressure that may impact
the region on Thursday.

Temperatures through the long term will be near to slightly above
seasonal averages.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Southwest winds continue to gust to 25 to 30 knots. These winds
will diminish after sunset, but still be sustained at 10 to 15
knots through the overnight hours. A lot of uncertainty still
exists with regards to where and when storms will develop this
evening into tonight. Have included PROB30s in most TAFs during
the overnight hours. KTOL should have the best shot at seeing
TSRA this evening. Expect VFR conditions outside of showers and
storms for the most part, with MVFR conditions in any
precipitation. We could see a little MVFR fog develop tonight
as well.

OUTLOOK...Non-VFR conditions possible in thunderstorms Friday
afternoon/evening into Friday night, then again on Saturday before
becoming more isolated for Sunday and Monday.

&&

.MARINE...
Southwest winds remain just below Small Craft Advisory Criteria
and will diminish after sunset. Waves are around 4 feet off the
Erie, PA coast, so a Small Craft Advisory remains in effect here
until 8PM. Southwest winds will then continue around 10 to 15
knots through Friday night.

A series of weak cold fronts will affect the lake from Saturday
onward. High pressure will slide southeast toward the lake
Monday.

Lake is expected to be relatively quiet Saturday and Saturday night
but winds will increase out of the west at 10 to 20 knots by Sunday
morning and continue through the day. Winds will then diminish
to light southwest at 10 knots by Sunday night and become light
and variable Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Beach Hazards Statement until 8 PM EDT this evening for PAZ001.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ149.

&&

SYNOPSIS...Mottice
NEAR TERM...Greenawalt/Mottice
SHORT TERM...Lombardy
LONG TERM...Mullen
AVIATION...Mottice
MARINE...Lombardy/Mottice
Hazardous weather outlook, Jun 29, 2:10 PM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
310 PM EDT Thu Jun 29 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ002-003-301915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Southern Erie-
310 PM EDT Thu Jun 29 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Evening and Tonight.

There is a marginal risk for severe storms this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight risk for severe storms for area wide Friday and
Friday night.

There is a marginal risk for severe storms Saturday for all but
Northwest Ohio.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PAZ001-301915-
Northern Erie-
310 PM EDT Thu Jun 29 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This Evening and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a marginal risk for severe storms this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight risk for severe storms Friday and Friday night.

There is a marginal risk for severe storms Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 29, 6:04 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
704 PM EDT THU JUN 29 2017

OHZ017-292330-
Hancock-
704 PM EDT THU JUN 29 2017

...A STRONG THUNDERSTORM WILL AFFECT HANCOCK COUNTY...

At 703 PM EDT, a strong thunderstorm was located over Rawson, or 7
miles southwest of Findlay, moving east at 40 mph. Gusty winds to
45 mph and small hail will be possible.

Locations impacted include...
Findlay, Fostoria, Bluffton, McComb, Arlington, Arcadia, Rawson,
Vanlue, Van Buren, Bloomdale, Benton Ridge, Jenera and Mount Cory.

LAT...LON 4111 8388 4117 8355 4117 8342 4100 8342
      4099 8346 4095 8346 4095 8348 4092 8348
      4087 8388
TIME...MOT...LOC 2303Z 256DEG 33KT 4100 8378

Mullen

The radar

The Cleveland radar (KCLE), 158 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 29, 6:18 PM EST
Where
Hancock County, (Fdy)findlay Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.020, -83.680

A 60 mph thunderstorm wind gust was measured by an automated sensor at the Findlay Airport.

Thunderstorm Wind, Trumbull

When
June 29, 7:48 PM EST
Where
Trumbull County, 1 mi E of Newton Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.180, -80.961

Thunderstorm winds downed a couple trees east of Newton Falls.

Thunderstorm Wind, Trumbull

When
June 29, 7:57 PM EST
Where
Trumbull County, Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.230, -80.820

Thunderstorm winds downed a couple of trees in the Warren area.

Thunderstorm Wind, Trumbull

When
June 29, 8:03 PM EST
Where
Trumbull County, Niles
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.180, -80.770

Thunderstorm winds downed a couple of trees.

Thunderstorm Wind, Stark

When
June 29, 8:07 PM EST to 8:10 PM EST
Where
Stark County, 1.21 mi SSE of Greentown to 1.01 mi SSW of Cairo
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
40.904, -81.390

A thunderstorm downburst with wind gusts estimated to be as much as 70 mph caused damage in Plain and Lake Township in northern Stark County. The downburst began in a residential development south of Mount Pleasant Street in Plain Township. At least a dozen trees were uprooted or snapped between Fox Run Avenue NW and Peachmont Avenue NW. Additional tree and structural damage was noted between the intersection of Mount Pleasant Street NW and Peachmont Avenue NW to Stonebridge Avenue NW in Lake Township. This damage continued east to Rolling Hill Avenue NW where the damage ended. There were over a dozen homes damaged with most of the damage in the form of lost shingles or siding. Most of this damage occurred on the southern and western sides of the homes.

Thunderstorm Wind, Trumbull

When
June 29, 8:09 PM EST
Where
Trumbull County, Churchill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.170, -80.670

Thunderstorm winds downed a couple of trees in Liberty Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708599, 708603, 708602, 708601, 708596, 708600.